Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 20, 2011, 2:28 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2011, 2:28 AM CDT (07:28 UTC)
- Expired
- Mar 20, 2011, 3:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 2:43 AM CDT | HAIL 0.75 | Sw Pickstown, SD | |
| Mar 20, 2:44 AM CDT | HAIL 0.25 | S Pickstown, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 619 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
456
WUUS53 KFSD 200728
SVRFSD
SDC023-053-200800-
/O.NEW.KFSD.SV.W.0002.110320T0728Z-110320T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 AM CDT SUN MAR 20 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 300 AM CDT
* AT 228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF GROSS...OR 8 MILES NORTH OF SPENCER...
AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PICKSTOWN AROUND 240 AM CDT...
MARTY AROUND 250 AM CDT...
WAGNER AROUND 300 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4317 9822 4295 9816 4292 9842 4293 9845
4295 9848 4299 9851 4298 9875 4299 9877
4306 9879
TIME...MOT...LOC 0728Z 259DEG 27KT 4299 9864
WIND...HAIL 60MPH 1.00IN
$$
WILLIAMS2 follow-up statements
736
WWUS53 KFSD 200746
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 AM CDT SUN MAR 20 2011
SDC023-053-200800-
/O.CON.KFSD.SV.W.0002.000000T0000Z-110320T0800Z/
GREGORY SD-CHARLES MIX SD-
246 AM CDT SUN MAR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHARLES MIX AND EXTREME SOUTHEASTERN GREGORY COUNTIES UNTIL 300 AM
CDT...
AT 246 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR MARTY...OR NEAR PICKSTOWN...MOVING EAST AT 30
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WAGNER AROUND 300 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4299 9860 4308 9858 4317 9822 4295 9816
4292 9842 4293 9845 4295 9848 4299 9851
TIME...MOT...LOC 0746Z 259DEG 27KT 4302 9846
WIND...HAIL 60MPH 1.00IN
$$
WILLIAMS759
WWUS53 KFSD 200759
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 AM CDT SUN MAR 20 2011
SDC023-053-200809-
/O.EXP.KFSD.SV.W.0002.000000T0000Z-110320T0800Z/
GREGORY SD-CHARLES MIX SD-
259 AM CDT SUN MAR 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX AND
EXTREME SOUTHEASTERN GREGORY COUNTIES WILL EXPIRE AT 300 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...HOWEVER SMALL
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4299 9860 4308 9858 4317 9822 4295 9816
4292 9842 4293 9845 4295 9848 4299 9851
TIME...MOT...LOC 0759Z 259DEG 27KT 4304 9833
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:46 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Mar 19, 8:46 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 846 PM CDT SAT MAR 19 2011 .DISCUSSION... MADE SOME CHANGES TO FORECAST FOR THE OVERNIGHT. CURRENTLY NOT MUCH ON RADAR AND DOUBT ANYTHING WILL DEVELOP BEFORE 06Z AND AM NOT REALLY SURE IT WILL DEVELOP AFTERWARDS. MAY BE MORE STRATUS AND DRIZZLE INSTEAD OF SHOWERS. SO HAVE TRIMMED BACK POPS A BIT TO CHANCE AFTER 06Z ACROSS SOUTHEASTERN CWA. ONLY MINOR ADJUSTMENTS TO TEMPERATURES. && .AVIATION... VFR CONDITIONS SHOULD DETERIORATE TO LOW MVFR TO IFR CONDITIONS AS LOW LYING STRATUS ACROSS NORTHEAST KANSAS INTO EASTERN NEBRASKA EXPANDS AND LIFTS NORTH. THE STRATUS WILL BE VERY HARD TO SHAKE ON SUNDAY. THE LOCATIONS THAT HAVE THE BEST CHANCES OF SEEING SOME CLEARING WILL BE IN CENTRAL SOUTH DAKOTA...WHILE AREAS FURTHER EAST WILL LIKELY REMAIN UNDER THE BLANKET OF CLOUDS. WOULD EXPECT TO SEE SOME REDUCED VISIBILITIES WITH TH LOW LYING STRATUS AS WELL ESPECIALLY THROUGH THE MORNING HOURS ON SUNDAY. GIVEN THIS IS A DEVELOPMENTAL SITUATION...DID NOT TANK VISIBILITIES IN THE TAF BUT THERE IS THE POTENTIAL VISIBILITIES COULD FALL BELOW A MILE FOR A TIME IN BOTH KFSD AND KSUX. && .PREVIOUS DISCUSSION... ELEVATED CONVECTION HAS FIRED UP ALONG THE MO VALLEY THIS AFTERNOON. AT THIS TIME THE LOW LEVELS ARE VERY DRY WITH DEW POINT DEPRESSIONS OF 20 TO 25 DEG F. LOW LEVEL MOISTURE RATHER LIMITED THROUGH EARLY EVENING BEFORE BETTER LOW LEVEL MOISTURE LIFTS NORTH INTO THE AREA. THUNDERSTORMS OVER KS AND MO MAY DELAY THE ARRIVAL OF LOW LEVEL MOISTURE A BIT...BUT SHOULD CONVECTION START TO SATURATE FROM ALOFT. TOUGH CALL ON HOW MUCH MOISTURE WILL REACH THE GROUND AND IF THERE WILL BE THUNDERSTORMS. PERIODS OF STRONG THETAE ADVECTION AROUND 800-850 MB SHOULD AT LEAST PRODUCE SOME SHOWERS TONIGHT...BUT LOOKING CAPPED ABOVE THOSE LEVELS AND NOT MUCH IN THE WAY OF MOISTURE ABOVE 700 MB. CURRENT THOUGHTS ARE FOR A FEW RUMBLES OF THUNDERS WITH THE STRONG LOW LEVEL FORCING BUT THAT IS ABOUT IT. BEST CHANCES FOR THUNDER WILL BE TOWARD SUX AND SLB. PRECIPITATION AMOUNTS TONIGHT NOT EXPECTED TO BE ALL THAT MUCH...AT LEAST IT SHOULD NOT BE ENOUGH TO CAUSE BIG IMPACTS ON RIVER FLOODING. TEMPERATURES TONIGHT WILL BE RATHER MILD. MAINLY EXPECTING LOWS IN THE 40S AS CLOUD COVER INCREASING AND SOUTH WINDS OF 10 TO 20 MPH KEEPING THINGS WELL MIXED. WINDS OVER SOUTH CENTRAL SD...WHERE WINDS HAVE BEEN GUSTING OVER 40 MPH WILL BEGIN TO START DYING OFF LATE THIS AFTERNOON. /97 STILL A CHANCE FOR SHOWERS OVER MAINLY THE EASTERN PART OF THE CWA ON SUNDAY...BUT EXPECT CONDITIONS TO GRADUALLY IMPROVE THROUGH THE DAY. WINDS WILL TURN TO THE WEST AND NORTHWEST BY AFTERNOON...ALLOWING FOR SLIGHTLY BETTER MIXING...WHICH WILL LEAD TOWARDS HIGH TEMPERATURES SIMILAR TO TODAY. LIKELY ABOUT 5 DEGREES WARMER THAN TODAY OVER SOUTHWEST MINNESOTA. COOLER AND SLIGHTLY DRIER AIR WILL FILTER SOUTH ON SUNDAY NIGHT...WITH LOWS TEMPERATURES FALLING BACK INTO THE 30S IN MOST SPOTS. DID KEEP TEMPERATURES A LITTLE MILDER IN THE FAR SOUTH AND SOUTHEAST WHERE BETTER MIXING IN THE EVENING SHOULD KEEP TEMPERATURES FROM FALLING AS RAPIDLY. LOW PRESSURE WILL DEVELOP TO THE EAST ON MONDAY...BRINGING AND INCREASING EASTERLY WIND TO THE AREA. LOW LEVEL THERMAL FIELD FAIRLY MILD THOUGH...SO EXPECT HIGHS TO BE MAINLY IN THE 50S. THE LLJ CRANKS UP MONDAY NIGHT WITH A DECENT MID LEVEL WAVE SPREADING ACROSS THE CENTRAL PLAINS. THIS SHOULD SPREAD A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS INTO THE 4 STATE REGION...SO WENT AHEAD AND INCREASED POPS JUST A BIT AND ADDED THUNDER TO MOST LOCATIONS. THE BETTER CHANCES SHOULD COME ACROSS THE SOUTHERN AND EASTERN HALF OF THE CWA WHERE CAPE VALUES APPROACH 500 J/KG FROM AROUND 850MB WHILE LIFTED INDEX VALUES DROP TO ABOUT -4. WITH THE INCREASE IN LOW LEVEL WINDS AND MOISTURE DID INCREASE LOW TEMPERATURES A FEW DEGREES AS WELL WITH LOWS RANGING FROM THE MID 40S IN THE SOUTH TO THE MID 30S IN SOUTHWEST MINNESOTA. WILL KEEP BETTER CHANCE FOR RAIN IN THE NORTH ON TUESDAY...AND DECREASE THE CHANCES FOR SNOW AS LATEST MODEL RUNS ARE QUITE A BIT WARMER THAN YESTERDAY. WILL KEEP HIGHS AROUND 40 IN THE FAR NORTH WITH MID 50S ALONG THE MO VALLEY WHERE 925MB AND 850MB TEMPERATURES ARE PRETTY WARM. IN FACT...IF THE DRY SLOT IS STRONG ENOUGH THE MO VALLEY COULD CLIMB INTO THE MIDDLE 60S. IN THE LATTER PERIODS(WED/SAT)...OVERALL LOOKING LIKE A LENGTHY PERIOD OF BELOW NORMAL TEMPERATURES AS LOW PRESSURE ALOFT LOCKS IN PLACE AND RETROGRADES A BIT OVER EASTERN CANADA. THIS SHOULD KEEP A RIDGE OF COOL HIGH PRESSURE ACROSS SOUTHERN CANADA INTO THE NORTHERN PLAINS. THE LATEST MODEL RUNS ARE ACTUALLY IN PRETTY GOOD AGREEMENT WITH THESE TWO FEATURES WITH ONLY MINOR DIFFERENCES IN THE THERMAL DETAILS AT 925MB AND 850MB. SO...WILL CONTINUE TO USE A BLEND OF THE CONSRAW WITH A LITTLE HEAVIER WEIGHTING ON THE ECMWF OUTPUT. BOTH PERFORMED MUCH BETTER THAN OTHER GUIDANCE VALUES DURING OUR COLD PERIODS OVER THE WINTER MONTHS AND BOTH SEEM TO BE PROVIDING A GOOD STARTING POINT WITH THE WIDESPREAD -6 TO -12 DEGREES C AT 850MB WHICH SETTLES IN ON WEDNESDAY AND PRETTY MUCH REMAINS THAT WAY THROUGH SATURDAY. WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR LATE FRIDAY INTO SATURDAY. DID ADD SOME POPS TO THE WEST AND SOUTH ON SATURDAY BUT CONFIDENCE OF COURSE NOT REAL HIGH. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Mar 19, 10:02 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1002 AM CDT SAT MAR 19 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1002 AM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED ELEVATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY SOUTH OF A LINE FROM YANKTON TO CANTON SOUTH DAKOTA...TO WORTHINGTON AND WINDOM MINNESOTA. THESE THUNDERSTORMS WILL NOT BE SEVERE. FLOODING... FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER FOR AT LEAST THE NEXT SEVERAL DAYS. IN ADDITION...NUMEROUS ROADS ACROSS PARTS OF KINGSBURY...LAKE AND MINER COUNTIES WILL REMAIN FLOODED AS A RESULT OF RECENT SNOW MELT. WIND AND FOG... SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WITH OCCUR ACROSS SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS AFTERNOON.WINDS WILL DECREASE SUBSTANTIAL INTO THE EVENING. FIRE DANGER... STRONG SOUTH WINDS AND MILD TEMPERATURES WILL RESULT IN VERY HIGH FIRE DANGER IN AREAS SOUTH OF INTERSTATE 90...WHERE THE GROUND HAS BEEN FREE OF SNOW FOR SEVERAL DAYS. EXTREME FIRE DANGER WILL BE FOUND IN GREGORY COUNTY...WHERE THE STRONGEST WINDS AND WARMEST TEMPERATURES ARE EXPECTED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON SUNDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 20, 2:15 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL FAIRFAX 43.03N 98.89W
03/20/2011 E1.00 INCH GREGORY SD CO-OP OBSERVER
QUARTER SIZE HAIL WITH LIGHT ACCUMULATION. WINDS STRONG
BUT NOT DAMAGING.
&&
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:48 PM CDT | River Flood Warning | FSD | Moody | 36 hr |
| Mar 20, 2:05 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 25 min |
| Mar 20, 8:19 AM CDT | River Flood Warning | FSD | Brookings | 90 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.